You wake up in the morning, and your ears are ringing. They were okay yesterday so that’s strange. So you start thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache last night.
Might it be the aspirin?
And that prospect gets your brain working because perhaps it is the aspirin. You feel like you remember hearing that certain medications can produce tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop using it?
What’s The Link Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been reported to be connected to a number of medications. But what is the reality behind these rumors?
The common belief is that tinnitus is widely seen as a side effect of a diverse swath of medicines. But the fact is that only a small number of medicines lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of hypotheses:
- Tinnitus is a relatively common condition. Persistent tinnitus is a problem for as many as 20 million people. When that many people suffer from symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough individuals will begin using medicine around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.
- Starting a new medication can be stressful. Or, in some situations, it’s the underlying cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being produced by the medicine. The whole ordeal is stressful enough to cause this type of confusion.
- Many medicines can influence your blood pressure, which also can affect tinnitus.
What Medicines Are Linked to Tinnitus
There are a few medications that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.
The Connection Between Strong Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for extreme cases. High doses are usually avoided because they can result in damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medication
When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Some diuretics have been known to cause tinnitus-like symptoms, but normally at substantially higher doses than you might normally come across.
Aspirin Can Trigger Ringing in Your Ears
It is feasible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is again very significant. Usually, high dosages are the real problem. Tinnitus symptoms normally won’t be produced by regular headache doses. Here’s the good news, in most situations, when you stop taking the huge doses of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
There are a few other medicines that may be capable of causing tinnitus. And there are also some odd medicine combinations and interactions that might generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best idea.
You should also get checked if you start experiencing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.